Iowa, 2018Flood in Iowa, May 24 to 27, 2018
May 24 to 27, 2018 · NWS DMX · 1 event in 1 county or zone
River levels remained high along the West Fork of the Des Moines River at Estherville and additional heavy rain toward the middle to end of May led to the river going back into flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River levels remained high along the West Fork of the Des Moines River at Estherville and additional heavy rain toward the middle to end of May led to the river going back into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 5:29 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, May 24, 5:29 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 AM CDT Thu May 24 2018
...Updated for 12z Aviation Discussion...
.SHORT TERM.../Today through Tonight/
Issued at 325 AM CDT Thu May 24 2018
8z GOES-East Nighttime Microphysics shows high clouds streaming into
Iowa while convective, colder IR cloud tops remain over north
central Nebraska into central South Dakota. Radar trends have shown
the convection west of us weakening and most CAMs show this
dissipating or staying northwest of our forecast area. Some of the
CAMs glance western Iowa with a few developing showers or storms
this morning, but forcing is weak with a greater chance for
thunderstorms later in the afternoon into tonight. Before then, it
will be another hot day as there is little change in the way of
850mb temperatures from Wednesday afternoon to Thursday afternoon.
This will translate to highs in the middle to upper 80s, which is at
least 10 degrees above normal across central Iowa. As q-vector
convergence begins to arrive late in the afternoon, will see showers
and storms develop over central Minnesota into northwest and western
Iowa. This area will have MLCAPEs between 1500 and 2000 J/kg.
However, deep layer shear and mid-level lapse rates will be weak to
modest at best with these parameters better west of our forecast
area. So isolated severe hail and damaging wind gusts will be the
concerns. As for heavy rainfall threat within 850-300mb flow of 15
to 20 knots, precipitable water values will be around 1.5 inches,
which is in the 175% of normal. Further, the NAEFS has specific
humidities in the 99th percentile. This could certainly lead to some
locally heavy rainfall, but don't see a widespread flash flood risk
at this point. By Friday morning, the showers and storms will be
pushing east from central Iowa into eastern Iowa.
.LONG TERM.../Friday through Wednesday/
Issued at 325 AM CDT Thu May 24 2018
Mean ridging across the central United States will be the big
forecast driver over the next several days. That being said, the
beginning of the longer term on Friday morning will see a weakness
in the upper ridging with a shortwave passing across the upper
Midwest. Isolated to scattered convection will linger into Friday
morning across central Iowa as the low level jet veers into the
state but will be decreasing in coverage and intensity with
weakening moisture transport. The bulk of forcing with the
shortwave will remain well north of Iowa with the boundary washing
out across the state late Friday into early Saturday. However,
sufficient convergence along the weakening boundary should produce
some scattered convection in the weakly capped environment on Friday
afternoon/evening over the southeast half of the forecast area.
Shear will be paltry although strong CAPE sufficient of large hail
production may briefly lead to an isolated severe storm or two. A
strong downburst may also occur with the heavy rain cores as well.
This convection should weaken quickly into Friday evening with
stabilization of the boundary layer after sunset as dynamic forcing
will be nearly nil.
The holiday weekend is shaping up to be quite hot with upper ridging
re-establishing itself in the region in the wake of the shortwave.
Thermal ridging in the Plains will extend eastward into the state
and with generally sunny conditions, temperatures into the lower 90s
seem likely on Saturday through Monday and possibly Tuesday.
Dewpoints are expected to remain mainly in the mid 60s which should
keep heat indicies below 100 but still unseasonably warm for this
time of year. Will likely highlight the expected heat in a Situation
Report and HWO with no headlines expected, especially given
overnight lows dropping into the upper 60s to around 70 which
does give some break to the daytime heat.
The GFS does continue its proclivity towards more widespread
convection through the weekend into early next week despite weak to
nil forcing and prefer the Euro which keeps the bulk of convection
associated with deeper forcing toward later Tuesday and into the
middle of next week.
Of additional concern, will be continuing to monitor the dry
conditions in south central/southeast Iowa as rainfall deficits
continue to mount. Many of these locations have seen significant
deficits since 2016 and the early growing season amounts so far
this year in these location remain below normal.
&&
.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 629 AM CDT Thu May 24 2018
Primary concern will be scattered thunderstorms expected to
impact the terminals in the latter half of this TAF period. At
this point, have continued VFR at all terminals with mention of
VCTS at FOD, MCW, and DSM with much uncertainty around timing
owing to low confidence. Thunderstorms may impact ALO and OTM
late in the period, but not enough confidence to include at this
time. Otherwise, winds will become breezy from the south through
the day today.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Ansorge
LONG TERM...Cogil
AVIATION...Ansorge
Hazardous weather outlook, May 24, 2:34 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 AM CDT Thu May 24 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 AM CDT Thu May 24 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Scattered thunderstorm are expected far west late this afternoon
and across much of central Iowa overnight. There is a marginal
risk for severe storms during the period with large hail the main
threat. Heavy rainfall is also possible which may lead to flash
flooding or river flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The threat for thunderstorms continues into Friday. There is a
marginal risk for severe storms during the period with large hail
the main threat. Heavy rainfall is also possible.
The main threat for thunderstorms in the extended are late next
Tuesday into Wednesday. The threat for severe weather is low at
this time.
Iowans will see the first bout of heat and humidity this season
from Saturday through Monday. This could lead to heat related
impacts if precautions are not taken.
.SPOTTER INFORMATION STATEMENT...
Brief spotter activation may be needed late today into this
evening and again later Friday afternoon into the evening.
Flood, Emmet
- When
- May 24, 10:00 AM CST to May 27, 12:30 AM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville crested at 8.42 feet on 25 May 2018 at 17:15 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 24 to 25, 2018$33,000 · 1 in hail · 24 events
- Flash Flood and Damaging Wind in Nevada, May 24 to 25, 201853 kt wind · 20 events
- Debris Flows and Heavy Rain in California, May 24 to 25, 201811 events
- Hail and Damaging Winds in Kansas, May 24, 20181.25 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20181 in hail · 10 events
- Volcanic Ashfall in Hawaii, May 24 to 29, 20189 events
- Hail and Damaging Winds in Minnesota, May 24, 20181.25 in hail · 8 events
- Hail and Damaging Wind in Kansas, May 24 to 25, 2018$3,000 · 56 kt wind · 4 events
- Hail in Kansas, May 24, 20181 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, May 24, 20183 events
- Hail and Damaging Wind in Texas, May 24, 2018$5,000 · 1 in hail · 3 events
- High Wind in Oklahoma, May 24, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755400.